Texas, 2019High Wind in Texas, April 3, 2019
April 3, 2019 · NWS MAF · 3 events in 2 counties and zones
A quick moving upper trough brought strong winds to the Guadalupe and Delaware Mountains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving upper trough brought strong winds to the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 3, 11:22 AM CST, 28 minutes earlier.
Area forecast discussion, Apr 3, 11:22 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1222 PM CDT Wed Apr 3 2019
.AVIATION...
18Z TAF issuance...
No major aviation concerns the next 24 hours, VFR conditions
expected to prevail at all terminals. Gusty SW winds can be
expected through early evening, diminishing near sunset. High
winds across the Guadalupe mountains today so low-flying aircraft
may experience localized but extreme turbulence, or strong
downward airflows, if flying in the vicinity of this range through
late this evening. Otherwise, MAF may be on the edge of westward
advancing low cigs early Thursday morning but don't think they'll
quite make it. Will not include mention in the TAF attm.
&&
PREV DISCUSSION... /issued 403 AM CDT Wed Apr 3 2019/
DISCUSSION...
An upper trough will begin moving over the region today with the
base of the trough moving over the CWA. This will contribute to
higher winds aloft mixing down to the surface. High winds are
expected in the Guadalupe Mountains this afternoon and early
evening. It is expected to be a low end high wind event since winds
at 700 mb are only going to be 35 to 40 kts. Winds in the
surrounding plains will be gusty and may approach wind advisory
conditions for southeast New Mexico and the Van Horn area. These
southwest to west winds will contribute to compressional warming
with high temperatures mostly in the 80s this afternoon.
The previously mentioned upper trough will move east Thursday with
temperatures warming up into the 80s across most of the area.
Another upper trough will begin moving over the region on Friday
with a dryline developing across the far eastern CWA. Models are
showing storms developing along this dryline Friday evening into
Friday night, although timing and coverage differs among the models.
Storms may linger across the area into Saturday but are expected to
be east of the area by Saturday evening as the dryline moves east.
This upper trough will move east of the region and another one will
approach the area around mid week. Temperatures are expected to
mainly be in the 70s and 80s for most of the area through Monday. A
warm up is expected on Tuesday with highs in the 80s and 90s. The
warm up will continue into next Wednesday with Midland expected
to reach 90 degrees. No precipitation is expected in the extended
forecast.
FIRE WEATHER...
WV imagery shows an upper trough approaching the Four Corners, and
is forecast to move thru West Texas and Southeast New Mexico this
afternoon/evening. Leeside troughing on the Front Range ahead of
this feature will veer and increase 20' winds to the SW this
afternoon, reaching critical criteria over the Guadalupes, SE NM.
Current sfc obs show poor RH recovery over the higher terrain
tonight, so RH of 15% or less will be reached early under a LLTR and
unseasonably warm temperatures. The only fly in the ointment is
ERCs, which are forecast to remain in the 25-50th percentile over
most of the area. All ERCs remain below-normal except the Southern
Plains PSA, which is normal. That said, RFTIs of 5-6 are still
forecast over the area currently in the watch, and lwr elsewhere.
This could be covered w/either a RFD or a warning. However, given
cured fuels and windy conditions area-wide today, we're opting to
upgrade the watch to a warning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 81 51 81 53 / 0 0 0 0
Carlsbad 81 48 81 50 / 0 0 0 0
Dryden 82 57 89 57 / 0 10 0 0
Fort Stockton 85 54 84 54 / 0 0 0 0
Guadalupe Pass 72 48 73 50 / 0 0 0 0
Hobbs 78 46 78 48 / 0 0 0 0
Marfa 77 42 77 42 / 0 0 0 0
Midland Intl Airport 82 51 82 54 / 0 0 0 0
Odessa 82 51 81 54 / 0 0 0 0
Wink 84 48 84 52 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 10 PM MDT this evening for Guadalupe
Mountains-Southeast Plains.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains of Eddy County.
TX...Red Flag Warning until 11 PM CDT /10 PM MDT/ this evening for
Davis/Apache Mountains Area-Guadalupe Mountains-Reeves
County and Upper Trans Pecos-Van Horn and Highway 54
Corridor.
High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
27Hazardous weather outlook, Apr 3, 3:47 AM CST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
447 AM CDT Wed Apr 3 2019
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-041000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
447 AM CDT Wed Apr 3 2019 /347 AM MDT Wed Apr 3 2019/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Critical fire weather conditions are expected today and this evening
in the Guadalupe, Davis, and Apache Mountains, Southeast New Mexico
plains, Van Horn and the Highway 54 Corridor, and Reeves County and
the upper Trans Pecos. A Red Flag Warning is in effect. Near-
critical fire weather conditions are expected elsewhere.
High winds are expected in the Guadalupe and Delaware Mountains
today through early this evening. A High Wind Warning is in effect.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
High Wind, Guadalupe and Delaware Mountains
- When
- April 3, 11:50 AM CST to 6:30 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- April 3, 2:38 PM CST to 7:00 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- April 3, 3:50 PM CST to 6:00 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Massachusetts, April 3 to 4, 2019$67,000 · 52 kt wind · 9 events
- Strong Wind in New York, April 3, 2019$27,000 · 27 events
- Hail and Damaging Winds in Oklahoma, April 3 to 4, 2019$5,000 · 3.2 in hail · 24 events
- Hail and Damaging Wind in Texas, April 3, 20191.5 in hail · 7 events
- Strong Wind in Vermont, April 3, 2019$3,000 · 3 events
- Heavy Snow in Maine, April 3, 20192 events
- Strong Wind in Massachusetts, April 3, 2019$2,000 · 2 events
- Strong Wind in Connecticut, April 3, 2019$2,000 · 2 events
- Hail in Texas, April 3, 2019$500 · 2.5 in hail · 2 events
- Flood in Indiana, April 3 to 10, 20191 event
- Flood in Illinois, April 3 to 10, 20191 event
- Flood in South Dakota, April 3 to 11, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822105, 822103, 822106.